High Wind, Eddy County Plains
- When
- November 21, 2:55 PM MST to 3:07 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A tight surface pressure gradient and low level jet behind a strong cold front resulted in high winds across southeast New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A tight surface pressure gradient and low level jet behind a strong cold front resulted in high winds across southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 21, 2:03 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CST MON NOV 21 2011 .DISCUSSION... CURRENT SURFACE OBSERVATIONS SHOW A SURFACE LOW OVER THE TRANS PECOS REGION...LIKELY OVER WESTERN PECOS/SOUTHERN REEVES COUNTY. A WARM FROM EXTENDING EAST FROM THIS LOW IS GRADUALLY LIFTING NORTH THIS AFTERNOON AS EVIDENCED BY SOUTHERLY WINDS AND INCREASING TEMPERATURES ACROSS THE LOWER TRANS PECOS AND FAR SOUTHEAST PERMIAN BASIN. TO THE WEST AND NORTH OF THIS LOW...A STATIONARY FRONT WAS LOCATED ACROSS THE UPPER TRANS PECOS INTO FAR WESTERN EDDY COUNTY. WE COULD SEE ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE REGION. THE MOST FAVORED REGION WILL REMAIN ACROSS THE WESTERN LOW ROLLING PLAINS AND FAR EASTERN PERMIAN BASIN AS THE WARM FRONT LIFTS NORTHWARD. A FEW STRONG TO SEVERE THUNDERSTORMS CAN/T BE RULED OUT LATE THIS AFTERNOON AND EVENING AND WE HAVE CONTINUED TO MENTION THIS IN THE LATEST HAZARDOUS WEATHER OUTLOOK. FARTHER WEST...MAINLY ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS IN VICINITY OF THE MID-LEVEL COLD CORE AND PACIFIC COLD FRONT. BY LATE THIS EVENING...WESTERLY WINDS WILL SPREAD ACROSS MOST AREAS AS THE PACIFIC COLD FRONT MOVES THROUGH. RAIN CHANCES WILL DECREASE BEHIND THE FRONT AND WE WILL MAINTAIN A DRY FORECAST FOR ALL AREAS AFTER MIDNIGHT. THE SHORT AND MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT IN SHOWING MID AND UPPER LEVEL RIDGING OVER THE SOUTHERN U.S. PLAINS THROUGH THE MIDDLE OF THE WEEK. THIS PATTERN WILL BRING DRY WEATHER AND NEAR NORMAL TEMPERATURES TO WEST TEXAS AND SOUTHEASTERN NEW MEXICO. FOR THE LATTER HALF OF THE FORECAST PERIOD...THE MODELS DO SHOW ANOTHER SPLIT FLOW PATTERN DEVELOPING ACROSS THE CONUS. THE WEATHER PATTERN WILL BECOME A LITTLE MORE ACTIVE LATE THIS WEEK AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE WEST. THE LATEST OPERATIONAL RUNS OF THE GFS AND ECMWF ARE NOW SHOWING MUCH BETTER AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN ACROSS OUR REGION FROM LATE THIS WEEK INTO EARLY NEXT WEEK. THE PREVIOUS RUNS DIFFERED GREATLY WITH THE GFS SHOWING A FASTER...OPEN TROUGH AND THE ECMWF OFFERING A SLOWER...CLOSED LOW. THE ECMWF ENSEMBLE MEAN IS SIMILAR TO THE GFS...ALBEIT A LITTLE SLOWER WITH THE TROUGH. FOR NOW...THE ECMWF ENSEMBLE MEAN AND GFS SOLUTIONS ARE PREFERRED. FOR NOW...LITTLE TO ANY CHANGES WILL BE MADE TO THE CURRENT FORECAST. BY LATE THURSDAY...SOUTHWEST FLOW ALOFT WILL BE ON THE INCREASE AS AN UPPER LEVEL TROUGH APPROACHES. AS THE UPPER TROUGH AND ASSOCIATED PACIFIC COLD FRONT MOVE ACROSS THE REGION... INCREASING WINDS ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS IS IN STORE FOR MOST AREAS THURSDAY NIGHT AND FRIDAY. WOULD NOT BE TOO SURPRISED IF LATER SHIFTS NEED TO DELAY THIS IF THE SLOWER ECMWF ENSEMBLE MEAN CONTINUES TO REMAIN CONSISTENT WITH IT/S SLOWER SOLUTION. ONCE THE UPPER SYSTEM PASSES EAST OF THE REGION LATE SATURDAY... PRECIPITATION CHANCES WILL DECREASE ALONG WITH TEMPERATURES. A FAIRLY STOUT NORTHWEST FLOW ALOFT WILL DEVELOP AS COLDER AIR AT THE SURFACE MOVES OUT OF CANADA INTO THE U.S. PLAINS. WE/LL CONTINUE TO KEEP TEMPERATURES BELOW NORMAL FOR THE WEEKEND INTO EARLY NEXT WEEK...ALONG WITH A DRY FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 44 67 38 69 / 10 0 0 0 CARLSBAD NM 41 67 32 69 / 0 0 0 0 DRYDEN TX 49 76 44 72 / 10 0 0 0 FORT STOCKTON TX 48 69 42 72 / 10 0 0 0 GUADALUPE PASS TX 41 61 41 67 / 0 0 0 0 HOBBS NM 40 66 34 67 / 10 0 0 0 MARFA TX 31 64 28 69 / 0 0 0 0 MIDLAND INTL AIRPORT TX 43 68 36 69 / 10 0 0 0 ODESSA TX 44 68 38 69 / 10 0 0 0 WINK TX 42 69 34 71 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CST MON NOV 21 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 134 PM CST MON NOV 21 2011 /1234 PM MST MON NOV 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT FOG IS STILL EXPECTED ACROSS PORTIONS OF THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS THROUGH THE EVENING. VISIBILITIES MAY DROP BELOW 1 MILE AT TIMES FOR SOME LOCATIONS. MOTORISTS ARE URGED TO KEEP THEIR LOW BEAM HEADLIGHTS ON. THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING HOURS...MAINLY ALONG AND EAST OF THE PECOS RIVER. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ANY STRONGER STORMS THAT MANAGE TO DEVELOP LATER THIS AFTERNOON AND EVENING MAY BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351103.